Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Pharmacol Exp Ther. 1986 Aug;238(2):564-75.

Facilitation of recurrent inhibition in rat hippocampus by barbiturate and related nonbarbiturate depressant drugs.

Abstract

The effects of anticonvulsant, anesthetic and convulsant barbiturates and of related depressant drugs were characterized on excitatory and inhibitory synaptic transmission in slices of rat hippocampus. The duration of recurrent GABAergic inhibition was increased by all of the drugs tested, including the convulsant barbiturate 5-ethyl-5-[1,3-dimethylbutyl]barbituric acid, anesthetic barbiturates such as pentobarbital and nonbarbiturate anesthetics such as (+)-etomidate. Several barbiturates, including phenobarbital and (+)-mephobarbital facilitated inhibition, but the maximal responses to these agents were significantly less than with pentobarbital. In general, there was a good correspondence between the potencies of these drugs in facilitating inhibition and their previously reported abilities to regulate binding at the gamma-aminobutyric acid/benzodiazepine/barbiturate receptor complex. In addition to facilitating recurrent GABAergic inhibition, at successively higher doses most of these drugs induced direct depression of the population spike response, field excitatory postsynaptic potential and presynaptic fiber spike. 5-Ethyl-5-[1,3-dimethylbutyl]barbituric acid, (+)-mephobarbital and pentobarbital facilitated excitatory synaptic transmission at the Schaffer collateral/commissural synapses on the CA1 pyramidal neurons at low doses, but caused depression at higher doses. The net effects observed with each drug tested (facilitation/depression of excitatory transmission, enhancement of GABAergic inhibition) correlated well with the behavioral effects of these agents in vivo.

PMID:
3735132
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk